good times with little pills

My doctor and I are changing the medications I take to make my brain behave better. This is probably a good thing, and I’m game. Especially since I’m not working right now I can afford to take some chances in order to improve things. Plus: SCIENCE!

The first thing we’re doing is switching out Wellbutrin for a drug called Lamictal. As the “ictal” in the name suggests, this stuff is used to reduce seizures. It’s also given to people with bipolar disease, which I don’t have. However, the problems I do have include some things that bipolar people get too like racing thoughts and mood swings. And this drug is also good for plain old depression, which is one of my symptoms. The other benefit of Lamictal is that part of the plan calls for dumping the Lexapro too, and that is apparently much easier with this stuff added. I applaud that because I tried to quit Lexapro before and the discontinuation symptoms were just as bad as the recurring depression. Ecch.

Lamictal is also a tricky drug. You have to start it very slowly. This is mostly because one of the (rare) side effects is a rash. If you get the rash you stop taking the stuff right away, because it can be lethal. Therefore the FDA requires that you start with a very small dose so that you’ll know to stop it before you take enough to make yourself sick. Good call. Another problem is that Lamictal acts weird with other drugs, much more so than most of its colleagues. A quote from the always useful and amusing crazymeds.org site: “Will interact with medications you aren’t even taking.” Apparently it can also give you headaches. I’d notice that for sure because I never get headaches.

If I don’t get a rash and/or die and if it seems to be treating me well at full dose, then we’re going to phase out the Lexapro. The likely next step is that I will take one of a class of drugs called MAO Inhibitors (MAOI). These have been recommended to me before because of my particular symptomatology. They are very powerful and useful in a lot of cases. Unfortunately, they also come with dietary restrictions. They mess with a digestive enzyme and certain foods become toxic. A lot of good foods: real cheese, red wine, real beer. It’s a huge pain in the ass and a big quality of life hit. I’d also worry that I would just forget and eat the wrong thing and die.

The good news is that one of them is now available here in a patch. The patch makes the dietary problems way less, especially at low dosages, because it’s not mixing up with food in the gut. So I might be able to get the benefit of the MAOI without dying or giving up lots of foods.

The whole business is tricky and complicated. I trust the guy who’s working on it to know about as much as anyone in the field does, but everything is a science project in psychiatry especially when there are multiple drugs going on. No matter what it seems that I’m likely to be on four separate neurologic or psychiatric medications for quite a while, and I wonder if anyone even knows what’s going on.

Here we go…

23 thoughts on “good times with little pills

  1. Good luck with the new meds, ig. I hope you don’t have to try MAOIs — our experience with them was that the dietary restrictions were more depressing than the depression.

    1. The new thing, and the hope, is that I can get away with the low dose 6 mg patch. There aren’t any diet restrictions there, and it’s much more effective than 6 mg would be orally.
      If I have to go higher than that, then goodbye good cheese.

  2. I’ve heard that melatonin can help with jet lag, but I’m afraid to take it because I already take an SSRI and another antidepressant that works on… acetylcholine(?). Anyway, I empathize with the balancing act.

  3. Be sure every doctor, dentist or otherwise you go to know you’re taking an MAOI and that they understand the risk of administering contraindicated meds. Good Luck!

  4. I can’t help thinking that people who prescribe MAO inhibitors are just the tiniest bit pro-Soviet.
    (ba dump bah!)
    And on the less flippant side, good luck. Thinking of the effects not as additive but multiplicitive…you’re a braver man than I, or perhaps one with less to lose.
    I hope you don’t die of a rash, or anything else.

  5. I got the rash. It was scary, and I had to stop taking Lamictal, but I didn’t die.
    Bummer though – it was working well. I’m just too damned sensitive to medications.

      1. Yes, i did some research on dmt a cpl years back. Erowid was a useful resource.
        I was contemplating trying it. Wondered where I would find some MAOI’s were I to actually stumble across some DMT. Now I know where to go!

  6. Good luck with the Emsam if you do go on it. I was the low-dose patch for about a month, and while it didn’t work for me in that space of time, I didn’t have any negative side effects or dietary problems. I never drink red wine anyway because it’s a migraine trigger, but I do like good cheese.
    (It does apparently interferes with a bunch of anaesthetics, but you’ve already heard me whine about that in regard to my foot, so I won’t go into it again.)

  7. Wow, some days, you have to wonder if things would just be better if you smoked pot and went emo and just learned to be okay with it.
    My wife’s now on Lamictal, up to around 175mg daily (I think she’s ramping up to 200mg daily) … no rash, yet. The odd thing is, it’s not an anti-depressant. It’s a “mood stabilizer” (whatever that means).
    Me, on the other hand, I’m on Paxil CR. Good stuff. It’s not happy-making, but it at least keeps me from tearing people’s heads off and shitting down their throats. It’s good for me.

  8. I take 400mg of Lamictal a day and 300mg of Topamax a day to control my seizures. This combination works very well; however, I also have a vagal nerve stimulator. I hope everythings works out great for you!

  9. alcohol>?
    what did they say about drinking (beer/liquor) while on Lamictal? and does the full dose feel any differnt from the small dose?

    1. Re: alcohol>?
      alcohol is apparently a bad idea, especially in excess.
      personally I haven’t had any weird effects, and it’s stabilized my mood very nicely. the full dose works and the first tiny dose does not, but otherwise no big changes.

    2. Re: alcohol>?
      I take 100mg twice daily for seizures and it works very well. I have drank with it and never had a problem, and the only thing i have had to watch for when they raised my dosage up is that it made me sick to take the full dose on an empty stomach.. always eat a little something in the AM before you take it!!

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.